Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 21, 2023, 3:53 AM CDT for 13 counties in Alabama. It took effect at Oct 21, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2023, 3:53 AM CDT (08:53 UTC)
- In effect from
- Oct 21, 2023, 12:00 PM CDT
- Expired
- Oct 21, 2023, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2590 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS84 KBMX 210853 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 353 AM CDT Sat Oct 21 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF NORTH CENTRAL ALABAMA TODAY... ALZ011>013-015-017>021-024>027-220000- /O.NEW.KBMX.FW.W.0003.231021T1700Z-231022T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Jefferson-Shelby-St. Clair-Talladega- 353 AM CDT Sat Oct 21 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL ALABAMA... * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 21, 3:48 AM CDT, 5 minutes earlier.
Area forecast discussion, Oct 21, 3:48 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 348 AM CDT Sat Oct 21 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Sunday) Issued at 252 AM CDT SAT OCT 21 2023 Airmass over the area remains dry this morning, with PWs around 0.50 inch and substantial dry layer at 700mb. A weak and moisture starved front will approach the area today, moving into north Central Alabama tonight. Some increase in mid level moisture is expected, reflected in scattered to broken cloud decks this afternoon and evening. Low level winds will turn to the west southwest, with weak warm advection occurring ahead of the front. Temperatures this afternoon will warm into the upper 70s to mid 80s, with good mixing conditions this afternoon as winds increased to 7-12mph. Warmer conditions expected tonight with the front moving through the area. No rain is expected but increased cloud cover will help keep temperatures in the 50s. Clouds hang around on Sunday, with weak cool advection behind the front. Highs will be in the mid 70s to lower 80s. 14 && .LONG TERM... (Sunday through Friday) Issued at 252 AM CDT SAT OCT 21 2023 Dry weather is expected to continue through the upcoming week. High pressure builds in as the trough from this weekend moves well to our east. This will lead to highs in the 70s to low 80s each day and lows in the upper 40s to 50s. A shortwave trough is expected to slide just to our north and west on Thursday, but the frontal boundary associated with the trough doesn't appear to reach Central AL. With that said, it could come close enough to lead to some low rain chances in the far northwestern counties on Friday. 25/Owen && .AVIATION... (06Z TAFS) Issued at 1251 AM CDT SAT OCT 21 2023 VFR conditions expected through the forecast period. Winds will increase from the southwest Saturday morning, with gusts of 18-20kts possible through the afternoon. Winds diminish through the evening hours. 14 && .FIRE WEATHER... The combination of dry air and breezy winds today will result in critical thresholds met across portions of the area, with a Red Flag warning issued for locations in north Alabama. A period of rain free weather continues through much of next week. A dry airmass and afternoon mixing will allow RH values to fall into the 20 to 30 percent range this afternoon. West to southwest 20ft winds will increase to 7-12mph, with surface wind gusts of 20mph possible. Winds will be the strongest across the north, and a Red Flag Warning is valid from Noon through 7pm today generally along and north of a line from Heflin to Vernon. Moisture increases slightly Sunday, with minimum afternoon RH values in the 28 to 35 percent range. Lighter wind are expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 79 52 76 46 / 0 0 0 0 Anniston 79 54 76 48 / 0 0 0 0 Birmingham 82 58 78 53 / 0 0 0 0 Tuscaloosa 85 57 80 53 / 0 0 0 0 Calera 81 57 78 53 / 0 0 0 0 Auburn 77 58 79 52 / 0 0 0 0 Montgomery 82 58 82 53 / 0 0 0 0 Troy 81 57 83 55 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CDT this evening for the following counties: Blount-Calhoun-Cherokee-Cleburne-Etowah- Fayette-Jefferson-Lamar-Marion-Shelby-St. Clair-Talladega-Walker. && SHORT TERM...14 LONG TERM....25/Owen AVIATION...14
Nearby
Red Flag Warnings in Alabama, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.